Fill out this form and you will receive a response back from an Addiction Specialist who can answer all your questions. Or if you would like to speak with a Counselor right away, please call the toll-free number listed above.
Warning Signs of OTC Abuse
How would you know if your teen was abusing over the counter (OTC) cold medications? Unfortunately, it may be hard to tell. Some behaviors that make parents suspicious about drug use may be normal teen responses to the numerous developmental changes that occur during adolescence, but could also represent the warning signs of over the counter (OTC) drug abuse. It is difficult because changes in mood or attitudes, unusual temper outbursts, changes in sleeping habits and changes in hobbies or other interests are common in teens.Experts say the signs of teen drug abuse or misuse tend to be the same regard less if they involve prescription, OTC's or illicit drugs If your teen seems depressed, withdrawn, or overly angry, these can be warning signs of OTC's being abused and you should take a closer look. Many parents who are keenly aware of illegal drug use have no idea that OTC medications, for all their good when used appropriately, can be harmful or even deadly when abused. This may be because OTC medications can be obtained without a prescription. It may also be because our society as a whole reaches for medication at the first sign of being unwell, and it seems natural to do so. Parents should be aware of what to look for in the case of OTC drug abuse. Some warning signs for OTC drug abuse may include:
- Visits to pro-drug Internet sites that have information about how to obtain and use OTC drugs to get high
- Previous hobbies and interests are disregarded
- Disrupted sleeping patterns and in some cases not sleeping at all (OTC diet pill abuse)
- Missing medications from the medicine cabinet, especially cough and cold preparations
- Empty cough syrup bottles or cold blister packs among personal effects in their bedroom
- Changes in friends, appearance, hygiene, or behavior
- Negative changes in school performance such as missing school or declining grades
- Increased secrecy about activities or possessions
- Changes in conversations with friends, such as increased secrecy or talking in "coded" language
Warning signs of OTC drug abuse can also include a medicinal smell on the child or in his or her room, hostile and uncooperative attitude, and the mysterious disappearance of money or other items of value. Further warning signs of OTC abuse can include side effects from OTC abuse. The short term side effects can include impaired judgment, loss of coordination, vomiting, aches, loss of consciousness, and seizures. The long term effects that could be warning signs of OTC abuse include restlessness, insomnia, high-blood pressure, coma or death. The most obvious warning sign of an individual abusing OTC's would be an overdose, where hospitalization may be required.
Any of these signs and especially several of them together, may suggest that your child is experimenting with OTC medications. If you suspect drug use, it's important to talk to your child immediately, and if it is confirmed that they abusing OTC drugs, seek treatment for them as soon as possible for the best possible outcome.